advertisement

Personal Finance

Keep an eye on side effects of medicines

Yes, use of some drugs can cause depression in
Yes, use of some drugs can cause depression in patients. FILE PHOTO | NMG 

Qn. “Can medicine make one depressed? I have been on a certain prescribed medicine that has heavily affected my moods. I feel so low whenever I take it”.

The simple answer to your question is yes! Indeed if you were to Google the side effects of Aspirin or Paracetamol, chances are that you would be scared to take these common medicines that people swallow daily for minor ailments.

You might be surprised to learn that aspirin could lead to serious bleeding, which could cause death, if one bled for example, into the brain, or if bleeding took place in the stomach. Similarly, paracetamol has life-threatening potential damage to the liver!

So, why are these medicines not banned? It is for the simple reason that the side effects are rare and the benefits are so common! As you know, some people get knocked down by cars as they cross roads. That is no reason for all people to stop crossing the roads. In this regard, one is advised to exercise caution when crossing the roads and to use bridges when they are available.

In the same vein, you are advised to consult a qualified medical practitioner before taking medication that could lead to the kind of side effects you seem to have.

A 75-year-old man was admitted to a surgical ward recently, after hefel in the house and broke his hip. We were asked to see him because he had become depressed and was expressing suicidal thoughts. His story is worth telling if only to help you understand why you must seek care from qualified persons.

Two months before his admission, his wife had been diagnosed with cancer, and he was informed that she had months to live. He and his wife had been together for over 50 years and he felt as though he had been given notice of the death of his best friend.

This news so devastated him that he started to lose sleep at night. In the early stages, sleep loss was by way of restlessness and he would wake up in the morning not feeling refreshed. In time, he lost sleep at 3 am, turned and tossed in bed for hours, and would eventually sleep at 6 am, only to be woken up by the joyful sounds of his grandchildren who were staying with him.

It was then that he visited the nearest chemist in part to save time and money. In his view, the cardiologist who treated him for diabetes and hypertension was “too busy” to deal with small things such as lack of sleep! Big mistake this turned out to be.

A pharmacist gave him Valium. This is a commonly used drug for the treatment of insomnia as well as anxiety. At first, things went very well. He slept well for the first week, and went for more of the wonder drug the following week!

This wonder drug has its own complications. As the body gets rid of it from the system, certain breakdown products of the drug remain in the body for a very long time. So, as the old man used the tablet every night by the 3rd week, there had been a very substantial build up of the byproducts of the drug in his system!

One morning, on his way to the toilet, and on account of the drowsiness occasioned by the drug, he fell and broke his hip. This way he became another statistic of the millions of people who sustain injuries because of using sleeping pills.

Many others, perhaps like you get into states of severe depression because they are told to use sleeping pills to treat anxiety or insomnia with Valium or similar drugs!

As the man got his hip mended, he was put on medicine that treats depression and both the depression and the sleep quality got better in the course of time.

During this time, and by way of a silver lining to this very dark story, he was taken through a programme of anticipatory grief therapy. In his case, the news of the illness of his wife had taken him into a state of anticipatory grief in which he felt the loss of her friendship as though she had already died.

He was in many ways helped to face up to her death and was prepared to celebrate her life and the time they had been together.

advertisement